7 doctors weighed in:

My vitamin d level has been very low & have taken 50, 000units twice a week for 2 1/2 years. Current level is 8.4. What health issues could this cause?

7 doctors weighed in
Dr. Quang Nguyen
Internal Medicine - Endocrinology
3 doctors agree

In brief: Quite unusual

Agree with dr. Garnier. You are on a high dose and been on it for a very long time.
If your level is still 8.4, you are not absorbing it and you need to know why. In the meantime, try vitamin d3 instead and go with different route: sublingual/drops and see if it will make a different. Good luck.

In brief: Quite unusual

Agree with dr. Garnier. You are on a high dose and been on it for a very long time.
If your level is still 8.4, you are not absorbing it and you need to know why. In the meantime, try vitamin d3 instead and go with different route: sublingual/drops and see if it will make a different. Good luck.
Dr. Quang Nguyen
Dr. Quang Nguyen
Thank
Dr. Katharine Garnier
Family Medicine
3 doctors agree

In brief: Osteoporosis

Low vit d contributes to osteoporosis, but your levels are very low, inspite of taking excessively high doses, i would recommend seeing a physician to try to find out why you don't seem to be absorbing it.

In brief: Osteoporosis

Low vit d contributes to osteoporosis, but your levels are very low, inspite of taking excessively high doses, i would recommend seeing a physician to try to find out why you don't seem to be absorbing it.
Dr. Katharine Garnier
Dr. Katharine Garnier
Thank
Dr. Pamela Pappas
Psychiatry
1 doctor agrees

In brief: Low Vitamin D level

One reason vitamin d levels could be low when taking vitamin d supplements, is magnesium deficiency.
Magnesium is required to convert vitamin d into its active form. Also, all the enzymes that metabolize vitamin d require magnesium as a cofactor. When you take large amounts of vit d but are magnesium deficient, magnesium has to come from cells -- more troubles! http://tinyurl.Com/msoth5j.

In brief: Low Vitamin D level

One reason vitamin d levels could be low when taking vitamin d supplements, is magnesium deficiency.
Magnesium is required to convert vitamin d into its active form. Also, all the enzymes that metabolize vitamin d require magnesium as a cofactor. When you take large amounts of vit d but are magnesium deficient, magnesium has to come from cells -- more troubles! http://tinyurl.Com/msoth5j.
Dr. Pamela Pappas
Dr. Pamela Pappas
Thank
1 comment
Dr. Pamela Pappas
You may need Magnesium replacement -- eat lots of veggies, nuts, and seeds, plus 300-400mg/day of Magnesium supplement. Mag citrate, malate, or glycinate are easier on the GI system than Mag oxide. This means less potential diarrhea with the first 3 than with the oxide form. You still might need to work up to it gradually.
Get help from a real doctor now
Dr. William Forsythe
Board Certified,
23 years in practice
171K people helped
Continue
108,000 doctors available
Read more answers from doctors